Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 253, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 16, 2001, 4:38 PM MDT for Greeley County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2001, 4:38 PM MDT (22:38 UTC)
- Expired
- Aug 16, 2001, 5:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Greeley County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:46 PM MDT | Hail 0.75 | Tribune, KS | Hail completely covered the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted, in the capitals the NWS used until 2016.
900 WUUS53 KGLD 162238 SVRGLD KSC071-162330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 438 PM MDT THU AUG 16 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GREELEY COUNTY IN WEST CENTRAL KANSAS * UNTIL 530 PM MDT * AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EAST CENTRAL GREELEY COUNTY...OR ABOUT 4 MILES SOUTHEAST OF TRIBUNE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ LAT...LON 3852 10173 3832 10172 3837 10157 3868 10159 SKIPPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:14 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 16, 2:14 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 214 PM MDT THU AUG 16 2001 FORECAST CHALLENGE WILL BE CHANCES OF PRECIP FOR FIRST SEVERAL PERIODS. THE ETA AND NGM INITIALIZED TOO COOL OVER THE CENTRAL PLAINS THIS MORNING. ALL MODELS ARE HAVING THEIR OWN PARTICULAR PROBLEMS OUT TO 18Z...ESPECIALLY WITH DPS. HOWEVER...THE ETA HAS THE BEST GENERAL IDEA WITH THE MOISTURE FEILDS...JUST A BIT TOO LOW. WILL GO WITH A BLEND FOR THIS PACKAGE AS THEIR IS NO OVERALL WINNER. TONIGHT MODELS IN GOOD AGREEMENT ON TIMING OF SW PASSING OVER REGION AND IN GENERAL AGREEMENT ON QPF FEILDS. ETA AND IN PARTICULAR THE ETA KF IS TRACKING PRECIP WELL OUT TO 18Z. MODERATE CAPES REMAIN INTO THE EVENING WHEN SW PASSES OVER. MODERATE BL THETA-E CONVERGENCE IS INDICATED AS WELL. WILL RAISE POPS TONIGHT IN RESPONSE BUT NOT EXCESSIVELY AS GULF MOISTURE CONTINUES TO BE CUT OFF. BUT DEWPOINTS IN THE 50S AND HIGHER ARE STILL SUFFICIENT FOR MORE THAN ISOLATED DEVELOPMENT. TOMORROW ETA H85 TEMPS ARE SUPPORTIVE OF FWC MOS TEMPS AND DO NOT SEE A CHANCE TO IMPROVE ON GUIDANCE FOR THIS PERIOD. AREA WILL REACH CONVECTIVE TEMP BY LATE AFTERNOON AS ANOTHER SW PASSES THROUGH REGION AN WILL KEEP 20S IN FOR TOMORROW AND TOMORROW NIGHT. FRIDAY SUBSIDENCE WILL CLEAR AREA OUT WITH LIGHT UPSLOPE WINDS MODERATING TEMPS AND WILL ONLY GO SLIGHTLY ABOVE FWC HIGHS FOR THIS PERIOD. IN THE EXTENDED...ECMWF AND MRF CONTINUE TO ALTERNATE WITH EACH OTHER ON EXTENT OF RIDGE BUILDING OVER THE CENTRAL CONUS. THE MRF NOW IS TAKING A LESSENED TROUGH WITH A SHALLOWER...MORE PROGRESSIVE E PAC LOW SOLUTION. THE ECMWF NOW IS TAKING A DEEPER...DIGGING E PAC SOLUTION WITH A MORE AMPLIFIED RIDGE SOLUTION. WILL CONTINUE WITH THE SLIGHTLY MORE AMPLIFIED SOLUTION FOR THIS PACKAGE...GO SLIGHTLY ABOVE ON TEMPS AND KEEPING THE CURRENT EXTENDED GOING DRY. .GLD...NONE. SVEN
In the hours before
Special weather statement, Aug 16, 10:50 AM MDT, 5 hours 48 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT THU AUG 16 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING. A WEAK MID LEVEL DISTURBANCE IS MOVING OUT OF SOUTHEAST WYOMING TODAY AND WILL BE TRACKING ACROSS THE TRI-STATE REGION THIS AFTERNOON. ALTHOUGH SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE WITH THIS DISTURBANCE...THE AIRMASS IS RELATIVELY DRY WITH WEAK INSTABILITIES. NO SEVERE WEATHER IS THEREFORE EXPECTED WITH ANY STORMS THAT DO DEVELOP. LOCKHART
Local storm report, Aug 16, 3:54 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT THU AUG 16 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0346 PM 2 E TRIBUNE KS .75 INCH HAIL
08/16/01 GREELEY REPORTED BY PUBLIC.
HAIL COMPLETELY COVERED
THE GROUND.Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.